Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 10, 2001

Pills for Diabetes

Question from South Korea:

I have recently been told that I have diabetes, I am taking an oral hypoglycemic agent, and I have had diarrhea for about a week. When it seems to stop or slow down, my stomach gets very upset, and I start to vomit until the diarrhea starts again. I've been to a physician, but he wasn't real sure how to handle this. Could this be caused by my medicine?

Answer:

It depends on what medication you’re talking about. Metformin (Glucophage) does do so, frequently, and it’s dose-dependent (if you had started on a large dose initially, a week ago, this would fit. Others are much less likely.

However, repeated vomiting for any patient (especially with diabetes!) is an urgent situation as dehydration and DKA [diabetic ketoacidosis] or HHNS (hyperglycemic hyperosmolar non-ketotic syndrome) may occur, or the cause of the diarrhea and vomiting might be a potentially life-threatening illness separate from diabetes. So if the symptoms have been continuing over a week or more, it’s time to get further evaluation.

WWQ